Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Topological properties of paranormal operators on Hilbert space


Author: Glenn R. Luecke
Journal: Trans. Amer. Math. Soc. 172 (1972), 35-43
MSC: Primary 47B20; Secondary 47B99
DOI: https://doi.org/10.1090/S0002-9947-1972-0308839-5
MathSciNet review: 0308839
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ B(H)$ be the set of all bounded endomorphisms (operators) on the complex Hilbert space $ H.T \in B(H)$ is paranormal if $ \vert\vert{(T - zI)^{ - 1}}\vert\vert = 1/d(z,\sigma (T))$ for all $ z \notin \sigma (T)$ where $ d(z,\sigma (T))$ is the distance from $ z$ to $ \sigma (T)$, the spectrum of $ T$. If $ \mathcal{P}$ is the set of all paranormal operators on $ H$, then $ \mathcal{P}$ contains the normal operators, $ \mathfrak{N}$, and the hyponormal operators; and $ \mathcal{P}$ is contained in $ \mathcal{L}$, the set of all $ T \in B(H)$ such that the convex hull of $ \sigma (T)$ equals the closure of the numerical range of $ T$. Thus, $ \mathfrak{N} \subseteq \mathcal{P} \subseteq \mathcal{L} \subseteq B(H)$. Give $ B(H)$ the norm topology. The main results in this paper are (1) $ \mathfrak{N},\mathcal{P}$, and $ \mathcal{L}$ are nowhere dense subsets of $ B(H)$ when $ \dim H \geq 2$, (2) $ \mathfrak{N},\mathcal{P}$, and $ \mathcal{L}$ are arcwise connected and closed, and (3) $ \mathfrak{N}$ is a nowhere dense subset of $ \mathcal{P}$ when $ \dim H = \infty $.


References [Enhancements On Off] (What's this?)

  • [1] William F. Donoghue, Jr., On the numerical range of a bounded operator, Michigan Math. J. 4 (1957), 261-263. MR 20 #2622. MR 0096127 (20:2622)
  • [2] -, On a problem of Nieminen, Inst. Hautes Études Sci. Publ. Math. No. 16 (1963), 31-33. MR 27 #2864. MR 0152892 (27:2864)
  • [3] N. Dunford and J. T. Schwartz, Linear operators. I: General theory, Pure and Appl. Math., vol. 7, Interscience, New York, 1958. MR 22 #8302; II: Spectral theory. Selfadjoint operators in Hilbert space, Interscience, New York, 1963. MR 32 #6181. MR 0117523 (22:8302)
  • [4] N. Dunford, A survey of the theory of spectral operators, Bull. Amer. Math. Soc. 64 (1958), 217-274. MR 21 #3616. MR 0104865 (21:3616)
  • [5] P. R. Halmos, Introduction to Hilbert space and the theory of spectral multiplicity, Chelsea, New York, 1957. MR 1653399 (99g:47001)
  • [6] -, Numerical ranges and normal dilations, Acta. Sci. Math. 25 (1964), 1-5. MR 30 #1399. MR 0171168 (30:1399)
  • [7] -, A Hilbert space problem book, Van Nostrand, Princeton, N. J., 1967. MR 34 #8178. MR 0208368 (34:8178)
  • [8] S. Hildebrandt, The closure of the numerical range of an operator as spectral set, Comm. Pure Appl. Math. 17 (1964), 415-421. MR 29 #3882. MR 0166609 (29:3882)
  • [9] -, Numerischer Wertebereich und normale Dilatationen, Acta. Sci. Math. (Szeged) 26 (1965), 187-190. MR 32 #2906. MR 0185439 (32:2906)
  • [10] -, Über den numerischen Wertebereich eines Operators, Math. Ann. 163 (1966), 230-247. MR 34 #613. MR 0200725 (34:613)
  • [11] C. Meng, A condition that a normal operator have a closed numerical range, Proc. Amer. Math. Soc. 8 (1957), 85-88. MR 20 #1223. MR 0094711 (20:1223)
  • [12] -, On the numerical range of an operator, Proc. Amer. Math. Soc. 14 (1963), 167-171. MR 26 #601. MR 0143035 (26:601)
  • [13] G. H. Orland, On a class of operators, Proc. Amer. Math. Soc. 15 (1964), 75-79. MR 28 #480. MR 0157244 (28:480)
  • [14] C. R. Putnam, On the spectra of semi-normal operators, Trans. Amer. Math. Soc. 119 (1965), 509-523. MR 32 #2913. MR 0185446 (32:2913)
  • [15] -, Commutation properties of Hilbert space operators and related topics, Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 36, Springer-Verlag, New York, 1967. MR 36 #707. MR 0217618 (36:707)
  • [16] -, Eigenvalues and boundary spectra, Illinois J. Math. 12 (1968), 278-282. MR 37 #2030. MR 0226440 (37:2030)
  • [17] -, The spectra of operators having resolvents of first-order growth, Trans. Amer. Math. Soc. 133 (1968), 505-510. MR 37 #4651. MR 0229073 (37:4651)
  • [18] F. Riesz and B. Sz.-Nagy, Leçons d'analyse fonctionnelle, Akad. Kiadó, Budapest, 1952; English transl., Ungar, New York, 1955. MR 14, 286; MR 17, 175.
  • [19] J. G. Stampfli, Hyponormal operators, Pacific J. Math. 12 (1962), 1453-1458. MR 26 #6772. MR 0149282 (26:6772)
  • [20] -, Hyponormal operators and spectral density, Trans. Amer. Math. Soc. 117 (1965) , 469-476. MR 30 #3375. MR 0173161 (30:3375)
  • [21] -, Analytic extensions and spectral localization, J. Math. Mech. 16 (1966), 287-296. MR 33 #4687. MR 0196500 (33:4687)
  • [22] -, Extreme points of the numerical range of a hyponormal operator, Michigan Math. J. 13 (1966), 87-89. MR 32 #4551. MR 0187097 (32:4551)
  • [23] -, Minimal range theorems for operators with thin spectra, Pacific J. Math. 23 (1967), 601-612. MR 37 #4655. MR 0229077 (37:4655)
  • [24] -, A local spectral theory for operators. II, Bull. Amer. Math. Soc. 75 (1969), 803-806. MR 39 #6108. MR 0244794 (39:6108)
  • [25] -, A local spectral theory for operators, J. Functional Anal. 4 (1969), 1-10. MR 39 #4698. MR 0243376 (39:4698)
  • [26] A. Wintner, Zur Theorie der beschrankten Bilinearformen, Math. Z. 30 (1929), 228-282. MR 1545057

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 47B20, 47B99

Retrieve articles in all journals with MSC: 47B20, 47B99


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1972-0308839-5
Keywords: Hilbert space, resolvent, normal operator, convexoid operators, properties and topological properties of $ {G_1}$, operators
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society